Connect with us

addiction and opioid epidemic

International Overdose Awareness Day

Published

on

addiction

“No area of the United States is exempt from this epidemic – we all know a friend, family member, or loved one devastated by opioids”

~ CDC Principal Deputy Director Anne Schuchat, M.D.

We attended International Overdose Awareness Day because too many people are dying unnecessarily. Each day over 115 people overdose on opioids and die in the United States (National Institute on Drug Abuse, 2018). From January 2017 to January 2018 the US saw an increase in overdose deaths by 6.3%, which the CDC reports is an underreported number based on incomplete data (CDC, 2018). In 2016 63,632 Americans died from drug overdose, and in 2017 that number rose to over 72,000 Americans (CDC, 2018). The Centers for Disease Control and Prevention (2018) states these deaths occurred from fentanyl, prescription opioids, heroin, cocaine, and psychostimulants.

 

addiction

How Opioid Addiction Occurs

When opioids are taken they send endorphins throughout your body to ease pain (MFMER, 2018). As a person continues to take this medication to feel better, their body gets used to it and it becomes something they cannot live without.

“Doctors define drug addiction as an irresistible craving for a drug, out-of-control and compulsive use of the drug, and continued use of the drug despite repeated, harmful consequences” (MFMER, 2018).

Taking opioids over time, your body will develop tolerance to the drug. This means your body will no longer continue to produce endorphins on its own, and it will not produce as many as the day you first took the drug. Tolerance is the reason why so many addicts start searching for other drugs to achieve that same feeling.

addiction

 

Signs of Overdose

Although the signs and symptoms of a drug overdose can differ depending on the specific substance, here are some common signs of overdose:

  • Dilated pupils.
  • Unsteady walking.
  • Chest pain.
  • Severe difficulty breathing, shallow breathing, or complete cessation of breath.
  • Gurgling sounds that indicate a blocked airway.
  • Blue lips or fingers.
  • Nausea or vomiting.
  • Abnormally high body temperature.
  • Violent or aggressive behavior.
  • Disorientation or confusion.
  • Paranoia.
  • Agitation.
  • Convulsions or tremors.
  • Seizures.
  • Unresponsiveness.
  • Unconsciousness.

A person may not experience all the symptoms listed above, but if they are experiencing several of these please reach out to 911 and seek immediate care for them (Drugabuse.com, 2018).

addiction

 

Getting Help for Those You Love

Far too many people are forced to say goodbye to a loved one too soon. If you or someone you know needs help, please reach out before it is too late. “International Overdose Awareness Day is a global event held on 31 August each year and aims to raise awareness of overdose and reduce the stigma of a drug-related death” (International Overdose Awareness Day, 2018). We were honored to attend the even this year, as awareness is critical in prevention.

Here at NorthPoint Recovery we can get you the help you need and deserve! Contact us today for a free, confidential assessment and evaluation over the phone. We can tell you what your treatment options so you can freedom from addiction.

 

addiction

International Overdose Awareness Day

5 (100%) 2 votes


Comments

comments

Continue Reading
Click to comment

Leave a Reply

Your email address will not be published. Required fields are marked *

Trending

Copyright © 2018 A Touch of Health